Join 3,431 readers in helping fund MetaFilter (Hide)


Vitamins stink - do I?
June 21, 2007 10:01 AM   Subscribe

Vitamin supplements stink. Do I stink too?

I really, really, REALLY hate the smell and taste of most vitamin supplements.

I've tried many varieties of multivitamin, for example, and have difficulty not puking while taking them or for several minutes afterwards while I get the aftertaste. I take Flintstones vitamins, and have for years without much trouble, but I've tried adult/women's varieties and can never finish a bottle due to the strong stink and my revulsion to it. I honestly have no idea how people do it.

I have been taking a B-50 supplement for a while, when I can muster up the will to take it. The taste is so revolting, I can not explain. It tastes awful going down, it tastes awful until I can eat a meal, and the first few times I pee afterward it smells very strongly like it tasted taking it. I drink lots of water daily, and probably 3/4 of a litre with/after the tablet, so it's not a dilution issue. I also take a flax oil supplement at the same time but it doesn't matter. Even if I take them with juice, the aftertaste rises up.

I can deal with the consequences of this: I just do the best I can and take it every day I feel I can stomach it. My concern is, do vitamins make me stink as badly as they taste? It terrifies me to think that maybe my sweat or my hair or my saliva or my [TMI] lady parts smell and/or taste like THAT. It seems to follow that they do, though, and I wouldn't be able to detect it because it's throughout my system. I've become a bit uncomfortable with the idea of certain intimate activities because I'm not sure if my girl bits taste and smell badly. (Fortunately/unfortunately no one's been patronizing my parts lately.)

The worst part is, I really want to take them. I feel better when I'm taking them. But I'm so grossed out by them and grossed out by the possibility that I smell and taste like a giant walking B-complex.

So my question is twofold: Am I foul? And if I am, how do I stop being foul?

Bonus points if you can tell me how to stop thinking about that taste now...
posted by loiseau to Health & Fitness (17 answers total) 1 user marked this as a favorite
 
It sounds like you are just a lot more sensitive to the taste/smell of vitamins than many people are, and unless you have the bad luck to pair up with someone with equally super-human senses, I wouldn't worry about it.

I also have a hard time stomaching normal vitamins, so I take a few children's gummy vitamins and a B-Complex every day. For the purposes of answering this question I asked my bf if I smell or taste like vitamins. He assured me that he has never noticed.

So, conclude from that what you will. I sincerely doubt you are "foul"!
posted by crackingdes at 10:17 AM on June 21, 2007


I knew someone who took an absolutely crazy amount of supplements and they did smell like the inside of a vitamin bottle. When I say crazy I mean in the neighborhood of 50 different supplements per day. Unless you're getting into that territory I doubt you're smelly.
posted by Carbolic at 10:55 AM on June 21, 2007


Unless you're able to detect the scent of a vitamin that most people don't, it's thiamine (vitamin B1) that's the stinky one. Some breakfast cereals, particularly generic brands, taste more of the thiamine added to them than any of their other ingredients. I wish they'd leave it out and just let me take a vitamin pill.

Is there any good reason for you to be taking more than the recommended daily allowance? If you stick to the amount that you actually need, you won't experience nearly as much unpleasantness from the odor of the unabsorbed excess, spilling out in your urine. If something about taking B-complex really makes you feel better, physically, maybe you should try taking the other B vitamins individually, and leaving out the thiamine, just to make it more pleasant for you.

I do not think it is possible for anyone to smell or taste excess thiamine on you. Most of it ends up in your urine, and, since it is water soluble, is easily rinsed away.
posted by Ery at 10:55 AM on June 21, 2007


If taking them makes you feel physically better I would suggest not taking them for a while and get a blood test done to find out what (if anything) you're deficient in and why. It could be a simple dietary change will remove the necessity for supplements.
Taking supplements isnt 'normal' for a healthy adult eating a well balanced diet.
If you have a real need - ie a medical reason why you feel bad if you dont take your supplements then your doctor should be able to tell you why and how to fix it. That answer might be take a supplement but it might not be.

If you werent deficient you'd be peeing out most of the supplment anyway - which from the smell it sounds like you are anyway - so the good feeling you get could just be psychological - ofcourse so could the perceived smell.
posted by missmagenta at 11:43 AM on June 21, 2007


Unfortunately, your internet connection is not yet Standardized Olfactory Protocol (SOP) compliant, so we're unable to answer your first question. You can always ask a person you trust, be they your partner, butler or fellow bus rider, "Do I smell funny?"

As for your second, the two main things that you can do to smell better, generally, are drink more water (dillute) and work on ingesting things that smell better in greater quantity (obscure).
posted by klangklangston at 12:18 PM on June 21, 2007


I will assume that you have some over arching reason for taking the supplements instead of getting them through your normal diet.

As for the smell and taste... I would not be too concerned about it. I think your sensitivity to the vitamin smell is unique and very few others (that might taste you) would find the odor offensive even if it was detectable- which I am fairly certain it is not.
posted by bkeene12 at 2:03 PM on June 21, 2007


I have a really great sense of smell, think vitamins are gross, and can't smell them on anybody. Mosquitos can smell B vitamins, though, and are less likely to bite you if you take them.
posted by found dog one eye at 2:14 PM on June 21, 2007


As to the taste issue, you could take it in a big spoon of yogurt or applesauce (and holding your nose), which will at least help with the initial swallowing.
posted by abcde at 2:16 PM on June 21, 2007


Some vitamins just seem to smell worse than others.
I had a bottle of fancy ones (well, name brand) my mom picked up for me. They were a bit stinky, but nothing I couldn't deal with.

They ran out, and I grabbed Generic Drugstore Women's Multivitamins and I swear the smell could have killed a man at 40 paces it was so bad. Like, bad to the point that I went out and splurged for the name brand after a week because I couldn't deal with it.
posted by Kellydamnit at 2:55 PM on June 21, 2007


B-complex and flax oil/other omega-3 sources are commonly taken for ADHD & depression.

But with all due respect, my question isn't about what's wrong with taking supplements.

Interesting about thiamine - I'd hate to have to buy them all separately, and anyway, don't they work in combination?
posted by loiseau at 3:40 PM on June 21, 2007


Have you tried swallowing the vitamins with something that has a really strong taste, like grape or pomegranate juice? Don't take them with water.
posted by HotPatatta at 3:44 PM on June 21, 2007


I've taken them with orange and grapefruit juice, and the aftertaste overtakes them.
posted by loiseau at 3:59 PM on June 21, 2007


You don't smell or taste funny (except when peeing).

Here's how you avoid tasting vitamin: Take a bite of bread or something bread-like (bagel, cake). Chew until it's nicely chewed, but don't swallow. Push the bread toward the front of your mouth with your tongue, and push the vitamin into it with your fingers. Then swallow the lot of it without chewing more.
posted by anaelith at 7:31 PM on June 21, 2007


I could definitely support the idea of taking them with cake!!!
posted by loiseau at 8:00 PM on June 21, 2007


I'm totally with you on the smell. I didn't take vitamins regularly for years because of the smell, taste and size of most of 'em (and because they usually upset my stomach).

If you're considering switching to something different, the ones I take now are Tiny Tabs by New Chapter - they hardly have any odor and don't make me queasy all morning. YMMV.
posted by ApathyGirl at 9:12 PM on June 21, 2007


I think I agree with the other posters who say stop taking them. Your question suggests they are extremely unpleasant for you, and pill form vitamins are meant to be an easy supplement if you are low on intake.
In your case it sounds like you would find it much easier to include a few B vitamin rich foods.
posted by bystander at 11:25 PM on June 21, 2007


I haven't been taking them. But I should.
posted by loiseau at 12:58 PM on October 5, 2007


« Older I love finding books and autho...   |  I am looking for a good source... Newer »
This thread is closed to new comments.